Hail, Benson
- When
- April 24, 3:20 PM CST
- Where
- Benson County, 3.29 mi ESE of Niles
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.270, -99.280
The hail fell along highway 2, just west of highway 281.
During the afternoon of April 24th, a cluster of showers and thunderstorms over southwest Manitoba tracked southeast into the Devils Lake region. One storm west of Devils Lake intensified and dropped some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the afternoon of April 24th, a cluster of showers and thunderstorms over southwest Manitoba tracked southeast into the Devils Lake region. One storm west of Devils Lake intensified and dropped some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 24, 2:14 PM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 314 PM CDT Fri Apr 24 2020 .SHORT TERM...(This evening through Saturday night) Issued at 314 PM CDT Fri Apr 24 2020 Unsettled pattern continues with a train of mid level shortwave troughs tracking across the North Plains within northwest flow, with coverage already increasing with good daytime heating/elevated instability. Cluster of showers/embedded thunder now moving into our far northwest, and additional activity will eventually develop this afternoon and evening (best signal in our west. A slightly stronger shortwave may close off near our western CWA late tonight into Saturday, which could keep scattered showers lingering through the night west of the Red River Valley (decreasing coverage further east). Coverage would then increase further east again during the Day Saturday before moving off Saturday evening. Thunderstorm chance will tend to be tied to daytime heating/periods of favorable low level lapse rates through Saturday. Shear and instability profiles not supportive of more organized convective activity today. Still, signal in guidance supports a few pockets of brief moderate-heavy precip. HREF still shows potential for 0.25-0.5 where thunderstorms track, consensus favors less than 0.1" for majority of our area. Seasonably mild temperatures continue through Saturday (though clouds/precip may keep temps a bit cooler in our west than the last few days). .LONG TERM...(Sunday through Friday) Issued at 314 PM CDT Fri Apr 24 2020 Active weather coming up for the extended period, with several chances for showers and thunderstorms Sat, Sun night into Mon, and on Tue. Chances for more impactful activity would appear to be on Tue. NW flow regime will still be in place on Sat with a shortwave moving through the flow. It will be similar Sun night into Mon. On Tue a more substantial wave and area of sfc low pressure will be in play, along with more of a moisture feed. So expect a better chance for more sustained tstm activity then. Cooler temps behind the system Tue night into Wed. There are good indications that a decent ridge will start to build over the region for Thu and Fri moving temps trough the 60s and toward that 70 degree mark. Overnight lows mostly in the 40s, with 30s Tue and Wed night. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1247 PM CDT Fri Apr 24 2020 VFR conditions and light winds continue across eastern ND and northwest MN. Winds are occasionally prevailing at times from the north- northeast around 10kt, but are generally variable 5-6kt. Main aviation impacts will be any showers/isolated thunderstorms this afternoon and evening. Coverage/confidence should be enough for inclusion in TAFs across eastern ND (VCSH), but I'm less confident in thunderstorm coverage. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. River point flood warnings continue across portions of the region. Refer to the latest flood warnings and statements for detailed information on specific locations. && SHORT TERM...DJR LONG TERM...WJB AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 418 AM CDT Fri Apr 24 2020 MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ006-007- 014-015-024-026>030-038-039-049-052>054-250930- West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- 418 AM CDT Fri Apr 24 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004-007-NDZ008-016-250930- Kittson-West Marshall-Pembina-Eastern Walsh- 418 AM CDT Fri Apr 24 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Spring snow melt river flooding continues along the Red River. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Spring snow melt river flooding continues along the Red River. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Minot AFB radar (KMBX), 118 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
1 hail. Local standard time, as filed.
The hail fell along highway 2, just west of highway 281.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879299.